Alert archive / New York / Areal Flood Warnings in 2018
Areal Flood Warning 21, NWS Binghamton, NY
NWS Binghamton, NY issued this areal flood warning at Aug 8, 2018, 11:33 PM EDT for Wayne County, Pennsylvania; Broome County, Delaware County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 11:33 PM EDT (03:33 UTC)
- Expired
- Aug 9, 2018, 1:52 AM EDT
- In force
- 2 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Broome County, NY, Delaware County, NY, Wayne County, PA
The radar
The Binghamton radar (KBGM), 66 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 3.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted.
632
WGUS41 KBGM 090333
FLWBGM
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Binghamton NY
1133 PM EDT WED AUG 8 2018
NYC007-025-PAC127-090630-
/O.NEW.KBGM.FA.W.0021.180809T0333Z-180809T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broome NY-Delaware NY-Wayne PA-
1133 PM EDT WED AUG 8 2018
The National Weather Service in Binghamton has issued a
* Flood Warning for...
Southeastern Broome County in central New York...
Southwestern Delaware County in central New York...
North central Wayne County in northeastern Pennsylvania...
* Until 230 AM EDT.
* At 1129 PM EDT, local officials continue to report flooding in the
Hancock area, as well as Deposit New York and Winterdale in
Pennsylvania. All locations were seeing flood waters receding as
of late evening. Flash flooding occurred in these areas earlier
this evening. Expect only a few rain showers into the overnight
with flooding lingering until the early morning hours Thursday.
* Some locations that will continue to experience flooding include...
Deposit, Hancock and Winterdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4185 7514 4183 7525 4196 7541 4211 7547
4212 7540 4188 7508
$$
DJN1 follow-up statement
347
WGUS81 KBGM 090552
FLSBGM
Flood Statement
National Weather Service Binghamton NY
152 AM EDT THU AUG 9 2018
NYC007-025-PAC127-090601-
/O.CAN.KBGM.FA.W.0021.000000T0000Z-180809T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broome NY-Delaware NY-Wayne PA-
152 AM EDT THU AUG 9 2018
...THE FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN BROOME...
SOUTHWESTERN DELAWARE AND NORTH CENTRAL WAYNE COUNTIES...
The heavy rain has ended, and flooding is no longer expected to pose
a threat. Continue to heed any posted road closures.
LAT...LON 4185 7514 4183 7525 4196 7541 4211 7547
4212 7540 4188 7508
$$
MDPWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this areal flood warning went out at Aug 8, 9:55 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 8, 9:55 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
955 PM EDT Wed Aug 8 2018
.SYNOPSIS...
Lingering showers are expected during the overnight hours.
Otherwise it will be warm and humid with patchy fog forming
by early Thursday morning. Northwest winds will develop Thursday
and bring somewhat cooler and less humid air to the region for
the rest of the week. Expect near seasonable temperatures with
highs around 80 and lows in the 50s and 60s Friday into
Saturday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
930 PM Update...Dropped flash flood watch for a large part of
central NY as heaviest rains have moved east. Kept flash flood
watch going for the southern tier east from Tioga Co and points
east, central NY highlands east of Cortland to the western
Catskills until midnight as on-going small stream and urban
flooding continues in several locations. The rains will continue
to abate in the next couple hours and we expect to drop the
flash flood watch at either 11 pm or midnight.
800 PM Update...updated POPs, temperatures and winds to reflect
on-going convective development. Water Vapor imagery shows a
short wave tracking northeast toward the eastern Great Lakes.
This feature has lead to broad-scale lift which has cranked up
the convective activity early this evening. The low-level winds
were around 20 knots from the south earlier in NY but were still
from the south in northeast Pa. This was advecting a continous
stream of tropical-like moisture into the NY/PA border region
into Delaware Co. Dual Pol radar imagery showing high KDP,
fairly low ZDR and modest reflectivities indicative of a more
tropical-like rain event. We have our legacy rainfall products
in tropical mode and our dual pol in continental to have both
views. The tropical Z-R seems closer to reality and have a few
flash flooding warnings and flash flood reports. The low-level
winds in Pa will continue to back-build cells into southern
NY/Catskills until the instability wanes in the next couple
hours. Plus the short wave exits the region. We will keep flash
flood watch going until midnight.
330 PM Update...
Numerous showers and scattered thunderstorms continue to
develop across much of the area late this afternoon. Moderate
amounts of instability (MLCAPE 1000-1500 J/KG, LIs -3 to -5),
ample moisture (sfc dewpoints 69-74F, PWATS 1.8-2") are
combining with marginal deep layer shear around 30 kts to
produce a few stronger t'storms around the region. Storms are
also producing very heavy rainfall, with impressive rates,
locally up to 2"/hr. SPC continues to have much of our CWA under
a marginal risk for severe t'storms, mainly for a gusty wind
threat. A flash-flood watch is now in effect for all our NY
counties, except Sullivan, through midnight to cover the
potential hydro issues. Otherwise, expect mostly cloudy skies
with highs 75-83 in Central NY, and 82-87 across NE PA.
Showers and isolated thunderstorms move off to the east and
decrease in coverage by late evening. Overnight, just a few
isolated showers around, with patchy fog expected. Lows dip down
into the mid to upper 60s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
330 PM Update...
Other than some isolated morning showers over the eastern
portion of the area much of Thursday should be dry. Diurnally-
forced convection is depicted in the models in the Great Lakes
region, developing along the low level convergence of a weak
front and perhaps lake breezes. Moisture will be limited, and
there will not be much help for it aloft. Some of this upstream
convection will then attempt to carry into parts of Central New
York Thursday night, yet will have a tough time doing so since
it will be quite reliant on daytime instability.
The frontal zone will then press southeast Friday, with new diurnal
heating causing a few showers and thunderstorms from the Twin Tiers
southward. The 12z NAM seems to be an outlier, bring showers and
storms further north. Trended the forecast PoPs a bit south,
more in line with the latest GFS/ECMWF. Activity will tend to
diminish into Friday night with loss of heating, with the
periphery of surface high pressure also pressing in from the
north, bringing in drier air.
Upper level low is trending slower with the latest guidance,
therefore lowered PoPs across the area during the day Saturday.
It's now looking mainly dry across Central NY under partly
cloudy skies. Still left in slight chance to low end chance PoPs
for showers/t'storms across parts of NE PA and Sullivan County
NY as the southerly flow develops over this region...bringing
increase moisture.
Lows will be mainly 60-65 Thursday night followed by highs of upper
70s-lower 80s on Friday and Saturday. However, with models
trending more decidedly towards clearing/high pressure influence
Friday night, lows were adjusted down some more into the mid
50s-near 60 range from expected radiational cooling.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
330 PM Update...Upper level lows continues to trend a little
slower moving into our area during the extended period. Saturday
night now looks mostly dry, except a slight chance of showers
across NE PA. The latest operational guidance actually keeps
much of Sunday dry across our CWA, however, left in chance PoPs
to account for timing fluctuations and to lean closer to
ensemble consensus. On Monday, the upper low is progged to be
center over the eastern Ohio Valley region. The low become
neutral to even negatively tilted (as opposed to positively
tilted on Sunday). This will allow moisture to continue to
increase in a deep southerly flow. Continued with widespread
chance PoPs for showers/storms Monday afternoon, with a small
area of likely PoPs across the south/southwestern portion of our
area...closer to the low's circulation and deeper mid-level
moisture. Latest guidance is in excellent agreement that the
upper level low slowly drift east toward and over our area
Tuesday through Wednesday. Therefore, brought likely PoPs for
showers/storms to the Tuesday. With PWATS again surging to
around 1.8-1.9" will need to watch for possible heavy rainfall
again during this period. Temperatures remains rather steady
through the long term, with highs 76-83 and lows in the 60s each
day.
Previous Discussion Below...
Models are in better big picture agreement, in allowing cut off
low initially digging into western Great Lakes- Midwest, to
open back up to a trough while getting absorbed/ejected into the
upper flow to move over our region. They still disagree on how
long it takes to do this. Regardless, a rather humid environment
is likely to materialize ahead of and along the trough which
will pick up some Gulf of Mexico moisture. Chances for showers
and thunderstorms will steadily increase over the weekend,
culminating in the greatest likelihood probably in the Monday-
Tuesday time period. This will need to be monitored for the
potential of locally heavy rainfall, but there are plenty of
days to sort the details out and of course the forecast could
still indeed change.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Overall, VFR conditions will begin the terminal period with
restrictions to IFR/MVFR in showers and thunderstorms. We
expect most of the significant activity to wane after 01z-02z.
Hence we have MVFR/IFR tempo groups all TAFs in these time
frames except for KAVP which should avoid the deeper convection.
After the showers and storms pass by, we expect ceilings and
visibilities to fall to MVFR most terminals with IFR at KELM,
KITH and KBGM. KSYR should remain VFR. Confidence is medium for
the reduction in ceilings all terminals overnight. The ceilings
will fall between 05z-08z and last until 13-16z when VFR
cumulus clouds will bubble up with the day's heating.
Light surface winds (8 kt or less) through tonight, will turn
W-NW by midday Thursday at 8-10 kt.
Outlook...
Friday...Possible restrictions in showers/thunderstorms,
especially KELM, KBGM, and KAVP.
Saturday...Mainly VFR.
Sunday...Possible restrictions developing, as showers could move
back into the region.
Monday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until midnight EDT tonight for NYZ045-046-
055>057.
&&
SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...MJM/MDP
LONG TERM...JAB/MJM/MDP
AVIATION...DJNHazardous weather outlook, Aug 8, 9:47 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 947 PM EDT Wed Aug 8 2018 NYZ062-PAZ038>040-043-044-047-048-072-100200- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 947 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An upper level low pressure system is forecast to move through the area early next week. As this system crosses the area showers and thunderstorms may produce heavy rainfall. Be sure to check the latest forecast updates on this potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-022>025-036-037-044-100200- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- 947 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An upper level low pressure system is forecast to move through the area early next week. As this system crosses the area showers and thunderstorms may produce heavy rainfall. Be sure to check the latest forecast updates on this potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ045-046-055>057-100200- Chenango-Otsego-Tioga-Broome-Delaware- 947 PM EDT Wed Aug 8 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An upper level low pressure system is forecast to move through the area early next week. As this system crosses the area showers and thunderstorms may produce heavy rainfall. Be sure to check the latest forecast updates on this potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DJN
In the hours before
Local storm report, Aug 8, 8:49 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
849 PM EDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM FLASH FLOOD HANCOCK 41.95N 75.28W
08/08/2018 DELAWARE NY BROADCAST MEDIA
STREET FLOODING IN HANCOCK. WATER STARTING TO ENTER
BUILDINGS.
&&
HLCLocal storm report, Aug 8, 9:14 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
914 PM EDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM FLASH FLOOD HANCOCK 41.95N 75.28W
08/08/2018 DELAWARE NY BROADCAST MEDIA
ROUTE 268 AND COUNTY ROUTE 67 FLOODED AND CLOSED. WATER
COMING OFF THE HILLSIDES.
&&
DJNLocal storm report, Aug 8, 9:55 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
955 PM EDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD HANCOCK 41.95N 75.28W
08/08/2018 DELAWARE NY EMERGENCY MNGR
NUMEROUS ROADWAYS ARE FLOODED IN THE VILLAGE OF
HANCOCK. STREAMS ARE AT BANKFUL AND IN DANGER OF
OVERFLOWING.
&&
MJMLocal storm report, Aug 8, 10:32 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1032 PM EDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM FLOOD CHOCONUT 41.98N 76.00W
08/08/2018 SUSQUEHANNA PA EMERGENCY MNGR
PEMA REPORT: HEAVY RAIN AND FLOODING CLOSED STATE ROUTE
267 IN CHOCONUT TOWNSHIP, NEAR MURPHY CORNERS ROAD.
EXPECTED TO OPEN BY 0600 8/9. NO RESIDENCES EFFECTED AT
THIS TIME.
&&
MJMLocal storm report, Aug 8, 10:38 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1038 PM EDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM FLASH FLOOD HANCOCK 41.95N 75.28W
08/08/2018 DELAWARE NY FIRE DEPT/RESCUE
EAST MAIN STREET FLOODED WITH 18 INCHES OF WATER. WATER
FLOODING A FUNERAL HOME, CLINIC AND A HOUSE. MANY
BASEMENTS FLOODED. THERE WERE ALSO SEVERAL ROADS
FLOODED. ROUTE 17 BETWEEN HANCOCK AND DEPOSIT WAS CLOSED
FOR A TIME BUT HAS NOW BEEN RE-OPENED.
&&
DJNLocal storm report, Aug 8, 10:43 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
1043 PM EDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM FLASH FLOOD KIRKWOOD 42.03N 75.78W
08/08/2018 BROOME NY 911 CALL CENTER
WATER OVER THE ROADWAY ON ROUTE 11.
0731 PM FLASH FLOOD VESTAL CENTER 42.03N 76.02W
08/08/2018 BROOME NY EMERGENCY MNGR
CREEK ON STATE LINE RD OUT OF ITS BANKS.
0732 PM FLASH FLOOD KIRKWOOD 42.03N 75.78W
08/08/2018 BROOME NY EMERGENCY MNGR
3 STREETS FLOODED IN KIRKWOOD
0823 PM FLASH FLOOD SCOTT CENTER 41.93N 75.40W
08/08/2018 WAYNE PA BROADCAST MEDIA
ROADS FLOODED IN SCOTT CENTER TWP
0848 PM FLASH FLOOD HANCOCK 41.95N 75.28W
08/08/2018 DELAWARE NY BROADCAST MEDIA
STREET FLOODING IN HANCOCK. WATER STARTING TO ENTER
BUILDINGS.
0900 PM FLASH FLOOD HANCOCK 41.95N 75.28W
08/08/2018 DELAWARE NY EMERGENCY MNGR
NUMEROUS ROADWAYS ARE FLOODED IN THE VILLAGE OF
HANCOCK. STREAMS ARE AT BANKFUL AND IN DANGER OF
OVERFLOWING.
0913 PM FLASH FLOOD HANCOCK 41.95N 75.28W
08/08/2018 DELAWARE NY BROADCAST MEDIA
ROUTE 268 AND COUNTY ROUTE 67 FLOODED AND CLOSED. WATER
COMING OFF THE HILLSIDES.
0937 PM FLASH FLOOD CHOCONUT 41.98N 76.00W
08/08/2018 SUSQUEHANNA PA EMERGENCY MNGR
PEMA REPORT: HEAVY RAIN AND FLOODING CLOSED STATE ROUTE
267 IN CHOCONUT TOWNSHIP, NEAR MURPHY CORNERS ROAD.
EXPECTED TO OPEN BY 0600 8/9. NO RESIDENCES EFFECTED AT
THIS TIME.
1036 PM FLASH FLOOD HANCOCK 41.95N 75.28W
08/08/2018 DELAWARE NY FIRE DEPT/RESCUE
EAST MAIN STREET FLOODED WITH 18 INCHES OF WATER. WATER
FLOODING A FUNERAL HOME, CLINIC AND A HOUSE. MANY
BASEMENTS FLOODED. THERE WERE ALSO SEVERAL ROADS
FLOODED. ROUTE 17 BETWEEN HANCOCK AND DEPOSIT WAS CLOSED
FOR A TIME BUT HAS NOW BEEN RE-OPENED.
&&
DJNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:36 PM EDT | Areal Flood Advisory | BGM | Wayne | 114 min |
Nearby
Areal Flood Warnings in New York, 2018Areal Flood Warnings in Pennsylvania, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.